First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Azalea Poisoning ?

An azalea is extremely toxic to horses. The leaves and the nectar of an azalea contain the toxins that poison horses. These toxins are called grayanotoxins and are cardiac glycosides. The toxins will obstruct the natural rhythm of the heart. This can cause arrhythmias and possible cardiac arrest. 

Most horses will not willingly eat azaleas unless their pasture is limited on the amount of good, nutritious forage that is available. There is an increase in the number of azalea poisoning cases in the winter months when grass and other forage is sparse.

The azalea is one of many toxic plants mainly found in the Midwestern part of the United States, although they have been transplanted to other regions as ornamental shrubs or trees. Azaleas are evergreens that have bright flowers that bloom in the spring. You will not find azaleas in the northern United States because of the extreme cold temperatures.

Book First Walk Free!

Symptoms of Azalea Poisoning in Horses

If you suspect that your horse has ingested a poisonous plant of any kind, it is important that you contact your veterinarian immediately. Azalea poisoning in horses can be fatal and emergency veterinary care is essential as is keeping your horse calm and as stress free as possible. Symptoms to watch for in azalea poisoning in horses includes

  • Excessive salivation that is usually frothy and green
  • Slow or erratic heart rate
  • Loss of appetite
  • Cardiac arrhythmias 
  • Muscle weakness
  • Colic
  • Gastrointestinal disturbances
  • Diarrhea
  • Acute colitis
  • Tremors
  • Seizures 
  • Death

Causes of Azalea Poisoning in Horses

Azaleas contain toxins called grayanotoxins that are sodium channel activators. This means that the toxins will bind to cell membranes that are responsible for the activation and inactivation of the cell. The toxins then inhibit the normal function of the cell.

One to two pounds of the green leaves of azalea plants can be fatal to your horse. Most cases of azalea poisoning in horses occur in the winter. This is when there is little nutritious forage available to eat. Horses will naturally avoid azaleas unless they are hungry and there are no other options for them.

Diagnosis of Azalea Poisoning in Horses

If you suspect your horse has eaten azalea shrubs or trees, contact your veterinarian immediately for an emergency visit. When you are waiting for your veterinarian to arrive, move your horse to a quiet place away from any activity that could be stressful to your horse. Collect samples of your horse’s feed, hay and any trees or shrubs that are in their pasture.

Once your veterinarian arrives, they will conduct a full physical examination on your horse. This will include a fecal examination, a complete blood count to evaluate cell activity and a urinalysis. A serum panel may also be completed to determine the cause of your horse’s illness. Additionally, blood tests can indicate organ function and the effects of the toxin on the organs. Many times, your veterinarian will have to rule out other illnesses or conditions in order to pinpoint what is ailing your horse.

Treatment of Azalea Poisoning in Horses

There is no antidote for azalea poisoning in horses. Your veterinarian will use supportive care, detoxification and symptomatic treatments.

Your veterinarian will begin treatments as soon as they have diagnosed azalea poisoning in your horse. Hospitalization will be highly recommended for your horse during their treatment. This way an IV can be inserted to provide supportive care as well as make administering medications easier and less stressful on your horse. Fluid therapy will be necessary and possible nutrition therapy.

Your horse will need to be kept calm and stress free while they are recovering from azalea poisoning. This will keep their heart rate from becoming erratic and possible cardiac arrest from occurring. 

Activated charcoal will be administered by mouth. Activated charcoal is used to absorb any toxins that are still in your horse’s stomach. This will keep more toxins from entering your horse’s system and putting them at a greater risk of death. 

Anti-arrhythmic drugs will be given to your horse through their IV is your horse is having any cardiac episodes. Magnesium sulfate can also be given, by mouth, to treat cardiac arrhythmias.

Recovery of Azalea Poisoning in Horses

Horses that suffer from azalea poisoning will have a poor to guarded prognosis. Your horse’s recovery will depend on how much of the toxin they have ingested as well as how quickly veterinary care was sought and treatments begun. 

Most horses that do recover from azalea poisoning will have long term heart damage that will prevent them from returning to normal activities. At best, these horses become pasture horses and can never be used for work or pleasure riding. 

Preventing azalea poisoning is the best way to keep your horse from suffering from the effects of the toxins. Be aware of what plants are growing in your horse’s pasture and eradicate all plants that are poisonous to your horse. This includes ornamental trees and shrubs that are outside your horse’s pasture but within reach of your horse.